Alert archive / North Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 26, NWS Newport/Morehead City, NC

July 2, 20224 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 2, 2022, 8:55 PM EDT for 4 counties in North Carolina. It took effect at Jul 3, 2022, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 2, 2022, 8:55 PM EDT (00:55 UTC)
In effect from
Jul 3, 2022, 8:00 AM EDT
Expired
Jul 3, 2022, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2022-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2022-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WHUS42 KMHX 030055
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
855 PM EDT Sat Jul 2 2022

NCZ195-196-199-204-205-031300-
/O.NEW.KMHX.BH.S.0026.220703T1200Z-220704T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
855 PM EDT Sat Jul 2 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches from Oregon Inlet to Surf City.

* WHEN...From 8 AM EDT Sunday through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 5 PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

NCZ203-031300-
/O.NEW.KMHX.BH.S.0026.220703T1200Z-220704T0000Z/
Northern Outer Banks-
855 PM EDT Sat Jul 2 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...Northern Outer Banks beaches.

* WHEN...From 8 AM EDT Sunday through Sunday evening.

* IMPACTS...Strong longshore currents will create dangerous 
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
1 follow-up statement
837 
WHUS42 KMHX 030744
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
344 AM EDT Sun Jul 3 2022

NCZ203-030845-
/O.CAN.KMHX.BH.S.0026.220703T1200Z-220704T0000Z/
Northern Outer Banks-
344 AM EDT Sun Jul 3 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...

Strong longshore currents are not expected today.

$$

NCZ195-196-199-204-205-040000-
/O.CON.KMHX.BH.S.0026.220703T1200Z-220704T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
344 AM EDT Sun Jul 3 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Oregon Inlet to Surf City.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 5 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 2, 8:51 PM EDT, 4 minutes earlier.

Area forecast discussion, Jul 2, 8:51 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
851 PM EDT Sat Jul 2 2022

.SYNOPSIS...
Tropical Storm Colin will continue to move through coastal North
Carolina tonight and then off the Outer Banks tomorrow
afternoon. Behind this system, a cold front will move south
through the forecast area late tomorrow. High pressure then
builds in from the north through about mid week. A series of
week cold fronts will move into the area late week and into next
weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 815 PM Sat...Little changes made to the forecast.
Convection has waned with loss of heating but still seeing
isolated showers moving onshore ahead of TS Colin. The system is
rather unorganized and difficult to discern its center on
satellite and radar imagery, but likely across SE NC west of
ILM.

Previous discussion...Tropical Storm Colin continues to creep
NNE along the NC coast, but remains poorly organized due to
strong shear. Overall threats have not changed, with isolated
tornadoes, gusty winds, heavy rain and minor flooding the main
threats through tonight.

Latest radar imagery showing a plume of showers continuing to
funnel into the FA as tropical moisture from TC Colin continues
to advect in. PWAT values near 2" and better-than-expected
daytime heating have allowed for sufficient instability to allow
for some convective tropical downpours to develop. With loss of
heating this evening showers should mostly dissipate inland, and
the best chance of rain will shift to the coast overnight. Muggy
and warm conditions continue overnight with lows remaining in
the 70s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 330 PM Sat...Tropical Storm Colin is expected to be over
the Outer Banks tomorrow morning, moving offshore by early
afternoon. Showers associated with this system will be relegated
to the Outer and Inner Banks in the morning, with areas farther
west experiencing clearing skies.

Later tomorrow, a weak cold front will move into the area from
the NW, and has the potential to bring a round of strong to
severe thunderstorms to the area as it dives southward through
the forecast area. Moderate to potentially strong instability is
expected to build by tomorrow afternoon as building low level
heights and clearing skies, allows temperatures to warm into the
low to mid 90s. This will be coupled with decent shear for the
season (20-30 kts of 0-6 km shear), as well as a very moist and
humid airmass to produce a threat for damaging wind gusts.

Finally, with tropical humidity still in the area, heat index
values will soar to 100-105 degrees during peak heating,
potentially climbing to 105-110 for a couple hours in some
isolated locations.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 340 PM Sat...Showers and thunderstorms will be in the
forecast each day for the next several days as a moist and
unstable airmass prevails across NC through much of the
upcoming week. Most of the time the activity will be isolated to
scattered occurring primarily in the afternoons and early
evenings with. A weak cold front will push south through the
area Sunday night which will allow somewhat drier air to filter
into the area Mon the 4th of July and Tue limiting convective
coverage both days.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /through Sunday morning/...
As of 830 PM Sat...A mix of MVFR and VFR across rtes this
evening with showers waning as we lose the heating of the day.
Plenty of low level moisture after widespread showers this
afternoon will likely lead to widespread low clouds and fog
after midnight bringing IFR/LIFR conditions across rtes,
especially inland from the coast.

Winds will be fairly erratic overnight as the center of Colin
pushes through, with winds backing from the SE to NE to SW
through the morning.

Skies expected to clear rather quickly on the backside, leading
to VFR conditions by mid morning and into the early aftn.

LONG TERM /Sunday Night through Thursday/...
As of 340 PM Sat...Isolated to scattered showers and
thunderstorms forecast for Mon-Wed. In addition, patchy early
morning fog is expected each day all of which will produce
occasional sub VFR conditions through mid next week.

&&

.MARINE...
SHORT TERM /Through Tomorrow/...
As of 340 PM Sat...Tropical Storm conditions are possible
across the coastal waters and Pamlico Sound as TS Colin is
expected to track across coastal NC through tonight and push off
the Outer Banks by tomorrow afternoon. SCAs remain in effect for
the other sounds and rivers late tonight and into tomorrow.

As Colin continues to move up the coast tonight, winds are
expected to increase to 25-35 kts, with gusts 40 kts over the
coastal waters and Pamlico Sound. Then, behind the vortex from
TS Colin tomorrow winds will revert back to SW at 15-20 kts
ahead of a slow moving cold front.

Seas are currently 4-6 ft south of Cape Lookout and 2-4 ft to
the north, and as Colin continues to move closer to the area
seas will increase to 6-8 ft south of Cape Lookout and 4-6 ft to
the north tonight. By early tomorrow morning, seas are expected
to be 6-10 ft south of Cape Hatteras and 4-6 ft to the north.
Higher seas then shift to the OBX tomorrow afternoon becoming
6-8 ft, while farther south seas drop to 4-6 ft.

LONG TERM /Sunday Night through Thursday/...
As of 340 PM Sat...Winds are then forecast to shift to the N
around 15 kt Sunday night behind a cold front as seas subside
to 3-5 ft. Mon winds are expected to veer from N to E around 10
kt becoming SW and increasing to 15-20 kt Mon and Tue. 3-5 ft
seas early Mon become 3-4 ft late Mon and Tue.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Tropical Storm Warning for NCZ195-196-199-203>205.
     Beach Hazards Statement from 8 AM EDT Sunday through Sunday
     evening for NCZ195-196-199-203-205.
MARINE...Small Craft Advisory from 2 AM to 2 PM EDT Sunday for AMZ136.
     Small Craft Advisory until 2 PM EDT Sunday for AMZ137.
     Tropical Storm Warning for AMZ135-150-152-154-156-158.
     Small Craft Advisory from 8 AM to 5 PM EDT Sunday for AMZ131-
     230-231.

&&

SYNOPSIS...MHX
NEAR TERM...SK/ML
SHORT TERM...SGK
LONG TERM...JME/SGK
AVIATION...JME/SK/ML
MARINE...JME/SGK
Hazardous weather outlook, Jul 2, 8:50 PM EDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
850 PM EDT Sat Jul 2 2022

NCZ195-196-199-204-205-040100-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
850 PM EDT Sat Jul 2 2022

...TROPICAL STORM WARNING IN EFFECT...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-040100-
Northern Outer Banks-
850 PM EDT Sat Jul 2 2022

...TROPICAL STORM WARNING IN EFFECT...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Beach Hazards Statement.
   Moderate Rip Current Risk.

Strong storms ahead of an approaching cold front may produce strong
winds and heavy downpours on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045-046-081-040100-
Washington-Tyrrell-Mainland Hyde-
850 PM EDT Sat Jul 2 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Areas of smoke and fog could develop in the area of the Ferebee Rd
Fire late tonight into early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong storms ahead of an approaching cold front may produce strong
winds and heavy downpours on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044-047-079-080-090>092-094-193-194-198-040100-
Martin-Pitt-Mainland Dare-Greene-Beaufort-Duplin-Lenoir-Jones-
Pamlico-Northern Craven-Southern Craven-Inland Onslow-
850 PM EDT Sat Jul 2 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong storms ahead of an approaching cold front may produce strong
winds and heavy downpours on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:53 PM EDTSpecial Weather StatementMHXLenoir37 min
Jul 3, 5:13 PM EDTSevere Thunderstorm WarningMHXGreene, Lenoir, Pitt32 min
Jul 3, 5:41 PM EDTSpecial Marine WarningMHX49 min
Jul 3, 6:08 PM EDTSpecial Marine WarningMHX52 min
Jul 3, 6:28 PM EDTSpecial Marine WarningMHX62 min
Jul 3, 6:54 PM EDTSpecial Weather StatementMHXTyrrell, Washington36 min
Jul 3, 7:00 PM EDTSpecial Weather StatementMHXDuplin45 min
Jul 3, 7:25 PM EDTSpecial Marine WarningMHX65 min
Jul 3, 7:34 PM EDTSpecial Weather StatementMHXDare, Hyde26 min
Jul 3, 7:47 PM EDTSpecial Marine WarningMHX43 min

Nearby

Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.